Saturday, 13 April 2013

'Generic'

My aim today is for every thriftinista who reads this to use this simple word when they walk into a pharmacy to buy over the counter medication.  It's one I've used today in the context of controlling the sniffles associated with the hayfever that I hope I will be suffering from soon as as is a by-product of the weather warming up!  My tried and tested remedy is a branded inhaler.

'Does Beconase have a generic equivalent?' I asked the assistant in Boots.  I was greeted by an affirmation and given an own brand equivalent that had more 10% more puffs and was a pound cheaper than its 'designer' counterpart.  Yet it contains an equivalent dose of the same active ingredient.  To me it's a no-brainer.

There's even better saving to be had for pill poppers on other drugs.  Staying with Boots, a pack of 16 value ibuprofen 200mg tablets is 40p as compared to the same strength branded Neurofen at £2.10,  Lloyds chemist's Diafix contains  loperamide, the same chemical 'bung' that's in Imodium for £3.89 as opposed to £5.99 the price of its better known counterpart and Boot's mucus cough mixture is  a steal.  Ninety pence cheaper than Benylin and it contains half as much syrup again!

So if a hypochondrial urge strikes you and it's time to stock up the medicine cabinet, remember this top tip.  There's won't be equivalents for everything in your self medicating repetoire but I bet each and every person will find some savings to be had.





6 comments:

  1. Generic medication has the same/similer active ingredients but the other ingredients are not the same.This can cause problems some mixes don't work for some people.Not all ingredients are mentioned.The Frence are having an enquiry about this problem.Stick with what you know,We are talking about the most important thing in the world HEALTH.

    ReplyDelete
  2. Hi Anonymous - do you have a vested interest in this topic? I am only advising what GP practices, and indeed prescribers in my own community mental health team do already to save costs within the NHS.

    ReplyDelete
  3. After years of buying the branded stuff, my boyfriend tried the generic Boots hayfever pills for 3 weeks when we were in NZ earlier this year (in February). It worked just as well! He is very pleased. A saving of several pound per packet is expected this spring/summer hayfever season...

    ReplyDelete
  4. I always use generic cystitis powders - they are less than half the price of their branded counterparts and do just the same job. Ditto with paracetamol for pennies rather than a branded painkiller for pounds.

    ReplyDelete
  5. I always buy my ibuprofen at £land, 3 boxes for a squid.

    I think I've seen paracetamol for 16p a box a few months ago too.

    ReplyDelete
  6. I find Aldi good for medicines, and also at many of the other supermarkets you can pick up Ibuprofen as cheaply as 28p for 16 and Paracetamol or Aspirin for around 20p. Aldi also do cold relief capsules for 59p for 16 regular strength and 99p for extra strength.

    ReplyDelete